A diabetic treads a very delicate tight-rope as he tries to avoid both, a deficiency of insulin and an excess of it in the blood. Either of these eventualities could institute a diabetic emergency. Let us discuss these critical extremes and look out for first-aid measures.

There are two types of diabetic emergencies which can generally occur: Diabetic Coma (hyperglycemia) and Insulin Shock (hypoglycemia). In the former, the patient sufferers from a deficiency of insulin, resulting in an excess of sugar in the blood (“hyper” = excess). In the latter, there is an excess of insulin and a deficiency of sugar in the blood (“hypo” = low). A diabetic therefore has to learn to manoeuvre carefully between both these conditions.

Diabetic coma can result if the patient has not been diagnosed and / or treated; or if he has not taken his insulin; of if he has overeaten (thus flooding his body with an excess of carbohydrates); or if is suffering an infection which dislocks his glucose / insulin balance. On the other hand, too high an intake of insulin, or missing meals (lowered sugar intake), over-exertion (causing a reduction in the blood glucose level), or even vomiting could lead to insulin shock.

Both conditions can result in the patient losing consciousness. However, there are other symptoms by which they can be differentiated. In the case of Diabetic Coma, the patient's breathing will be shallow and his breath will smell of acetone; he may also vomit profusely (The smell may be masked if the patient has recently consumed alcohol). In the case of Insulin Shock, the patient will be clammy to the touch due to excessive sweating; he will also have an increased heart rate.

The surest way to check whether it is Diabetic Coma or Insulin Shock is to give the patient some sugar, preferably in tea or milk rather than solid sugar granules. If he is suffering from Insulin Shock he will show almost immediately signs of recovery. If he does not, then it is a case of Diabetic Coma and the patient should be rushed to a hospital without further delay.

Of the two crises, Diabetic Coma is more dangerous and the patient should be transferred to medical care without loss of time.

HOW TO TELL THE DIFFERENCE (SYMPTIONS & SIGNS)

DIABETIC COMA (Deficiency of Insulin, resulting in an Excess of Sugar in the Blood)

  • Gradual onset of symptoms and signs, over a period of days
  • Patient complains of dry mouth and intestinal thirst
  • Abdominal pain and vomiting common
  • Gradually increasing restlessness, confusion, followed by stupor.
  • Coma, with these signs: Signs of air hunger – deep, sighing respiration, Weak, rapid pulse. Dray, red, warm skin. Eyes that appears shrunken. Normal; Egypt slightly low blood pressure. Breath smells of acetone – sickly-sweat, like nail polish remover.

INSULIN SHOCK (An excess of Insulin and a Deficiency of Sugar in the Blood)

  • Rapid sunset of symptoms and signs, over a period of minutes.
  • Dizziness and headache.
  • Abnormal, hostile or aggressive behavior which may be diagnosed as acute alcoholic inoxication.
  • Fainting, convulsions and occasionally coma.
  • Normal blood pressure.
  • Full rapid pulse.
  • Patient intensely hungry.
  • Skin pale, cold, and clammy; perspiration may be profuse.
  • Copious saliva, drooling.

IF THE PATIENT HAS SUFFERED A FALL OR A WOUND:

In case the victim has cut himself and the bleeding is severly thoroughly clean the wound first to avoid the risk of infection (Diabetics are in the high-risk category where infection is concerned). Apply pressure gauze (ie a piece of sterile cotton) over the cut or wound, pressing it with your hand. This will help stanch the flow of blood.

The patient who suffices a cut or wound should also be administrated a tetanus shot as soon as possible.

IF THE PATIENT IS VOMITING

Vomiting can occur in diabetic ketoacidosis. When there is insufficient insulin in the body, the glucose from the bloodstream can not pass into the body cells which, in order to meet the demand for energy, then break down other nutrients, mainly stored fats. This led to an increase in the acidity of the blood and can result in vomiting. In this case, the sweat drink should not be given. Make the patient lie on his back, turning his head well to one side to prevent aspiration pneumonia. Get him to medical assistance urgently.

IF THE PATIENT IS AN ALCOHOLIC

In the case of diabetic alcoholics, the situation is extremely serious as the alcoholic may have impaired liver functioning. And, since metabolism takes place inside the liver, oral medications for diabetes will suffer from impaired metabolism, enhancing the severity of hyperglycemic or hypoglycemic conditions.

IF THE PATIENT HAS LOST CONSCIOUSNESS

In the event of a diabetic losing consciousness, the first step should be to make him lie down on his back, to relax him. Turn his head to one side in case he is vomiting (this is possible even if he is semi-conscious or unconscious). Do not try to force any sugar drink or medication down his throat. Rush him to a doctor.

It Is A MEDICAL EMERGENCY When:

  • The patient does not respond to the sugar drink
  • is vomiting profusely
  • is an alcoholic
  • is a pregnant woman (If immediate medical attention is not provided, it could prove fatal to either mother or child, or both).